Hail, Lawrence
- When
- June 3, 12:40 PM EST
- Where
- Lawrence County, 1.25 mi WNW of Wiegletown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.990, -80.290
An upper level low situated nearly stationary over Lake Huron provided for the development of a few showers and thunderstorms, a few of which became severe, in the afternoon on the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An upper level low situated nearly stationary over Lake Huron provided for the development of a few showers and thunderstorms, a few of which became severe, in the afternoon on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 12:07 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 107 PM EDT SUN JUN 3 2012 .SYNOPSIS... UPPER LEVEL LOW PRESSURE ACROSS THE NORTHEASTERN UNITED STATES WILL KEEP OCCASIONAL SHOWERS AND SLIGHTLY BELOW NORMAL TEMPERATURES IN THE FORECAST FOR MUCH OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPDATED FOR MINOR ADJUSTMENTS TO SKY COVER THIS AFTERNOON. UPPER LEVEL LOW HAS REMAINED NEARLY STATIONARY NORTH OF LAKE HURON OVERNIGHT. THIS WILL BEGIN TO MOVE TO THE SOUTHEAST DURING THE MORNING HOURS...NEARING LAKE ERIE BY THIS EVENING. WITH THE COMBINATION OF STEEPENING LOW LEVEL LAPSE RATES...INSTABILITY VALUES BETWEEN 500-1000 J/KG...AND REACHING CONVECTIVE SURFACE TEMPERATURES...SHOWERS ARE EXPECTED TO DEVELOP ALONG WITH SCATTERED THUNDERSTORMS. FREEZING LEVELS ARE RELATIVELY LOW...WHICH COULD RESULT IN GRAUPEL/SMALL HAIL. IN ADDITION...LOW FREEZING LEVELS WILL ALLOW WINDS AT THE TOP OF THE BOUNDARY LAYER TO REACH 40-50 KTS...WHICH COULD ALSO RESULT IN GUSTY WINDS. HAVE ADDED BOTH THE SMALL HAIL AND GUSTY WINDS MENTION TO AREAS WITH HIGHER POPS. SPC HAS PLACED MOST OF THE REGION IN A 'SEE TEXT' MENTION FOR TODAY/S CONVECTIVE OUTLOOK. HAVE ALSO SEEN FAIRLY GOOD AGREEMENT IN PLACEMENT OF LINE OF SHOWERS WITH 00Z HIGH-RES NCEP NMM/ARW ALONG WITH 00Z NSSL ARW AND 00Z NAM NEST...SO HAVE TRIED TO TIME THIS LINE OUT DURING THE LATE AFTERNOON HOURS. WITH PRECIPITATION GENERALLY DIURNALLY DRIVEN...HAVE BROUGHT ALL POPS TO AN END BY MIDNIGHT. HIGH TEMPERATURES SHOULD RANGE FROM THE MID 60S NORTHEAST TO THE MID 70S SOUTHWEST...WHICH FOLLOWS THE EXPECTED SKY COVER GRADIENT. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... ALTHOUGH UPPER LEVEL LOW WILL MOVE ACROSS NEW ENGLAND ON MONDAY...ITS INFLUENCE WILL REMAIN ACROSS THE REGION. NAM/GFS/ECMWF ALL HAVE SOLID AGREEMENT SHOWING ANOTHER SHORTWAVE ENTERING THE NORTHERN COUNTIES DURING THE EARLY AFTERNOON AND MOVING SOUTH THROUGHOUT THE DAY. THIS SHOULD SET OFF ANOTHER ROUND OF SCATTERED SHOWERS...BUT UNLIKE TODAY...SLIGHT CHANCES IN THE TEMPERATURE PROFILE WILL ALLOW FOR LESS INSTABILITY AND THEREFORE NO THUNDERSTORMS. BY TUESDAY...MODELS BEGIN TO SHOW DISAGREEMENT FOR TIMING OF SHORTWAVES...SO HAVE GONE WITH MORE GENERIC CHANCE POPS. THROUGHOUT THE TIME PERIOD...SHOWERS SHOULD BE DIURNALLY DRIVEN...SO HAVE GONE WITH DRY CONDITIONS MONDAY AND TUESDAY NIGHTS. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL UNDER THE INFLUENCE OF THE UPPER LOW. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UPPER FLOW BLOCK IS NAEFS/ECMWF-FORECAST TO MAINTAIN EASTERN CONUS TROUGHING FOR THE REMAINDER OF THE WORK WEEK. COOL TEMPERATURES MAY BE ANTICIPATED...BUT CONFIDENCE IN PRECIP FORECAST IS MINIMAL AS SHORTWAVES IN FLOW WILL DEFINE MOISTURE SUPPLY AND BOUNDARY POSITIONING. FOR NOW...WILL MAINTAIN SLIGHT CHANCE...TO CHANCE POPS FOR THE LONG TERM PERIOD...WITH THE HIGHER NUMBERS OVER THE EASTERN COUNTIES WHERE LOWER CONVECTIVE TEMPERATURES CAN BE ANTICIPATED UNDER COOLER MID LEVELS. EARLY RETURNS FOR NEXT WEEKEND INDICATE THAT THE AFOREMENTIONED TROUGH SHOULD BEGIN FILLING...RESULTING IN MODERATING TEMPERATURES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... EXPECT VFR TO CONTINUE UNINTERRUPTED SOUTH OF THE I-80 CORRIDOR THIS MORNING, ALBEIT NAM MODEL PROFILES SHOW VFR CUMULUS CEILINGS WILL HAVE DEVELOPED BY 15Z. RECENT RADAR DATA SHOWS A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS CAN AFFECT KFKL AND PERHAPS KDUJ THIS MORNING, WITH MVFR RESTRICTIONS POSSIBLE. THIS SHOWER BAND IS PART OF THE LEADING EDGE OF A SOUTHEASTWARD MOVING SHORT-WAVE TROUGH THAT RECENT SREF MODEL OUTPUT SHOWED ROTATING AROUND A COLD LOW ALOFT OVER EASTERN ONTARIO PROVINCE. BLEND OF WRF-NMM, WRF-ARW, AND HRRR MODEL OUTPUT SHOW ADDITIONAL BANDS OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL BE MOVING SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY INTO EARLY TONIGHT. USED THESE SOLUTIONS TO HELP FRAME TIMING OF TEMPO MVFR SHOWERS FOR VARIOUS TAF SITES. NAM MODEL PROFILES AND SPC GUIDANCE SUGGEST THE POSSIBILITY OF THUNDERSTORMS, ACCOMPANIED BY SMALL HAIL AND GUSTY WINDS, WHICH SPC CONVECTIVE OUTLOOK SUPPORTS. HOWEVER, DO NOT HAVE SUFFICIENT CONFIDENCE TO MENTION IN TAFS. DID MENTION THAT SURFACE WINDS, SOUTHWEST BECOMING WEST IN DIRECTION, CAN GENERALLY GUST TO 25-30 KTS BY AFTERNOON. BY 02Z, NAM MODEL PROFILES SHOW STABILITY RESTORED, WITH LESS WIND AND LESS CLOUDS. .OUTLOOK...MONDAY THROUGH THURSDAY... THE UPPER LOW WILL CONTINUE TO INFLUENCE THE FORECAST THROUGH THURSDAY, AS SHORT-WAVE TROUGHS ROTATE THROUGH THE NORTHWEST FLOW ALOFT. EXPECT MAINLY VFR, ALTHOUGH BRIEF MVFR SHOWERS WILL BE POSSIBLE MOST AFTERNOONS, ALONG WITH GUSTY WINDS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 335 AM EDT SUN JUN 3 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-041200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 335 AM EDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 138 PM EDT SUN JUN 3 2012 PAZ013-014-031800- BUTLER PA-LAWRENCE PA- 138 PM EDT SUN JUN 3 2012 ...SHOWERS WITH SMALL HAIL WILL AFFECT LAWRENCE AND WEST CENTRAL BUTLER COUNTIES... AT 135 PM EDT...A STRONG SHOWER WAS LOCATED 2 MILES NORTHWEST OF NEW CASTLE...MOVING EAST AT 30 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH SHOWERS. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... BESSEMER... NEW CASTLE... HARLANSBURG... MCCONNELLS MILL... SLIPPERY ROCK... MORAINE STATE PARK... THIS WILL IMPACT THE FOLLOWING HIGHWAYS... I-376 BETWEEN MILE MARKERS 7 AND 14. I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 91 AND 107. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4105 7989 4083 8008 4097 8053 4111 8048 WOODRUM
The Pittsburgh radar (KPBZ), 51 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
County official reported trees down in the northern part of Brockway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390792, 390793, 390794, 390795, 390796, 390797, 390798, 390799.